Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Anemic. HB count abnormal. Passing semi formed stools, lots of gas, sometimes red. Took iron supplements. What can it be?

User rating for this question
Very Good
Answered by

Pulmonologist
Practicing since : 2003
Answered : 593 Questions
Question
I am anaemic from past 4 years or more. HB count is 9.4 units. I take very good vegan diet and include XXXXXXX veg, nuts, amla, beetroot, dates etc in my diet. My family has normal HB levels. I took iron supplements for 3 months and could see Iron levels raising till 12 but when I stopped taking supplements it came down to 9.8. I also have issues with digestion- I pass semi formed stools accompanied with lots of gas 3 times or more a day. I can often see undigested food particles in the stools. If I take juices, I pass stools with in 30 minutes and can see red stools after taking carrot juice. I have recently got colonscopy done and it was a normal report. I checked Thyroid 4 years back and it was normal. Thalasemia test I did 2 years back and it was also normal. My CBC report says 'Microcytic Hypochromic Anaemia'
Posted Tue, 8 May 2012 in IBS(Irritable Bowel Syndrome)
 
 
Answered by Dr. Gyanshankar Mishra 2 hours later
Hi,

Thanks for posting your query.

After going through your query, I would like to comment the following:

1. You seem to be suffering from digestion problems, I would recommend you to visit a gastroenterologist and get evaluated for celiac disease/ Sometimes the colonoscopy is normal when it is asymptomatic period. Celiac disease responds to gluten free diet. A blood test Anti-tTG, IgA(Immunoglobulin A) is a good screening test for the same.

3. Do keep you diet XXXXXXX in iron as you have already mentioned. Also do continue taking iron folic acid supplements to keep your Hemoglobin above 11.
Iron tablets also do cause digestive problems sometimes.

4. Do take regular deworming medications ( 6 monthly) for intestinal worms which can be a cause of such anemia.Tablet albendazole 400 mg single tablet at night every 6 monthly will suffice. This medicine has already been prescribed to you by your Gastroenterologist.

5. Do you experience heavy bleeding during menses? It could be a cause of anemia. You need take care of your nutrition for this.

6. Also do get yourself screened for sickle cell.


I hope I have answered your query. I will be glad to answer any follow up queries.

Please accept my answer if you have no follow up queries.

Regards

Dr. Gyanshankar Mishra
MBBS MD DNB

Above answer was peer-reviewed by
 
Follow-up: Anemic. HB count abnormal. Passing semi formed stools, lots of gas, sometimes red. Took iron supplements. What can it be? 18 hours later
Thanks doctor for the response. I would like to mention a few more things:-
1. I have good body weight (65 kg/ 164 cms height). i have got good stamina. I play badminton and do gym. the more I exercise the more I put on. There is no weight loss regardless of loose motions or workout. I feel heavy head, gassy stomach and shivering in hands when I do extra workout.

2. I pass stools in the morning. If I consume 1 litre water after that, I again pass stools-this time it is generally watery. I consume total 3-4 litres water empty stomach -morning and evening.

3. I also take lot of milk but I believe I am able to digest milk. If I take juices I have to rush. Salads, fruits, lemonade, buttermilk also trigger motions.

4. There is always lot of gas. Mornings are better but evenings I have lot of gas and motions are always accompanied with gas. Mostly floating stools or sticky stools, dark stools-now a days

5. I took Vitamin B12 test and the count was very good. Still I am taking a supplement which has a combination of B12, Vit C and Folic acid. I am avoiding Iron because it makes my stools more gassy and frequent and black.

6. My periods are normal- perhaps heavy. But I have got HB tests done pre and post periods. There is not much difference in HB count.

7. I have consulted many gaestro-entrologists and have followed the medicines for 1 month to 3 months but so far I did not get any results. I have got both endoscopy as well as colonscopy tests done. After taking Zevit, Folic acid and Yakult for 2-3 months, when there was not much improvement, the doctor said ' You may be like this only'.

8. I have also tried ayurvedic medicines for more than a month. I have been told that there is lot of body heat which is causing this problem.

9. I also have dark circles under eyes and have hair fall problem.

I gave you these details, just to confirm on the tests that you advised. After hearing back from you, I shall go and take ttg test done. Please also see the reports attached- ferritin test, heamotology test
 
 
Answered by Dr. Gyanshankar Mishra 2 hours later
Hi ,

Thanks for the follow up.

After going through your follow up query, I would like to comment the following:

1. Decreased serum ferritin levels point towards stool for occult blood, serum TIBC ( Total iron binding capacity- increased in iron deficiency anemia), Serum TTG levels (for screening of celiac disease).

3. You need to take regular iron supplements & increase diet content of iron.

4. Normally it takes 3 to 6 months to replenish the total body stores of iron.

I hope I have answered your query. I will be glad to answer any follow up queries.

Please accept my answer if you have no follow up queries.

Regards

Dr. Gyanshankar Mishra
MBBS MD DNB
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor